Illinois, 2025

Damaging Winds in Illinois, July 29, 2025

July 29, 2025 · NWS DVN · 2 events in 1 county or zone

A well-organized line of severe progressed from South Dakota through northern and eastern Iowa and finally into northwest Illinois. during the very early the morning hours of July 29.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A well-organized line of severe progressed from South Dakota through northern and eastern Iowa and finally into northwest Illinois. during the very early the morning hours of July 29. Severe thunderstorm wind gusts (58+ MPH) occurred in Rock island County well the line of storm rapidly weakening as it moved eastward. This line of storms was classified as a derecho by the Storm Prediction Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 29, 1:30 AM CST, 1 hour 12 minutes earlier. Its key messages:

  • Cooler air from the overnight storms should keep peak heat indices in the 95 to 100 range this afternoon for areas along/north of I-80.
  • Another round of strong to severe storms are possible late tonight into Wednesday morning as a cold front moves into the area.
  • Pattern change mid to late week to usher in cooler, more seasonable and drier conditions.
Area forecast discussion, Jul 29, 1:30 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
230 AM CDT Tue Jul 29 2025

.KEY MESSAGES...

- Cooler air from the overnight storms should keep peak heat
  indices in the 95 to 100 range this afternoon for areas
  along/north of I-80.

- Another round of strong to severe storms are possible late
  tonight into Wednesday morning as a cold front moves into the
  area.

- Pattern change mid to late week to usher in cooler, more
  seasonable and drier conditions.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 224 AM CDT Tue Jul 29 2025

Based on radar trends, the severe storm complex should reach the
Mississippi around sunrise but will be in a decaying/weakening mode.
Remnants of storm complex should exit the far east/southeast by mid-
morning.

The cold pool from the complex should result in a respectable amount
of clouds across the area through at least late morning before
clearing occurs.

The overall temperature situation should be similar to yesterday.
Rain cooled air should keep areas along/north of the I-80 corridor a
tad cooler today with peak afternoon heat indices of 95-100.
Resurgent moisture during the afternoon in the southern parts of the
area should produce peak heat indices 100-105 in the areas where the
current heat headlines are located.

Interestingly, the HRRR model brings in a dew point front during the
afternoon for areas north of Highway 30. If dew points drop into the
mid 60s as projected, then peak afternoon heat indices in these
areas may only be 90-95.

The question for this afternoon is whether or not enough recovery
occurs to allow some diurnal convection to occur. The very short
term models range from dry to isolated/scattered convection. The key
will be whether or not the convective temperature is reached. The
morning sounding will provide key information regarding this.
Instinct says 90% of the area will probably remain dry this
afternoon/early evening.

If diurnal convection develops during the afternoon, it will
dissipate shortly after sunset. The next nocturnal storm complex
will move through Iowa after midnight. Interestingly, the models
suggest the main push for these storms is in central Iowa.
Conceptually the big picture agrees with this scenario with the
better instability over the western half of Iowa.

However, the front moving into the area will result in showers and
thunderstorms across eastern Iowa and areas east of the Mississippi
given the strong forcing along the front and copious amounts of
moisture in the atmosphere.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 314 AM CDT Mon Jul 28 2025

Showers and thunderstorms along with not as hot temps may be in
line for Wed in a mid week pattern flux and the beginning of a
transition to steering northwesterlies acrs the north central
CONUS. But this may bring some heavy rain and possible severe
weather along the associated cold front push on Wed. Veering
boundary layer profiles to the northeast Wed night to really
begin the cooler temp draw, with lows by Thu morning in the
lower 60s or even some upper 50s.

Thursday through Sunday...The period of weather most of us have been
waiting for and a reprieve from the humidity soup. Northwest flow and
re-enforicng rounds of GRT LKS LLVL ridging to make for a stretch of
seasonably pleasant weather, with highs in the upper 70s to low 80s
and overnight low temps in the 50s to low 60s.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1234 AM CDT Tue Jul 29 2025

Bow echo of strong to severe storms will sweep through eastern
Iowa and northern Illinois by 14z/29. Potential for gusts to 50
knots with IFR conditions across eastern Iowa through 10z/29.
After 14z/29 diurnal heating may result in 10-20% coverage of
storms during the afternoon. Density altitudes may approach or
exceed 3 kft 18z/29 through 01z/30. Another bow echo of strong
to severe storms is expected across eastern Iowa after 06z/30.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon today to 8 PM CDT this evening for
     IAZ076>078-087>089-098-099.
IL...Heat Advisory from noon today to 8 PM CDT this evening for
     ILZ025-026-034-035.
MO...Heat Advisory from noon today to 8 PM CDT this evening for
     MOZ009-010.

&&

SHORT TERM...08
LONG TERM...12
AVIATION...08
Hazardous weather outlook, Jul 29, 2:24 AM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
324 AM CDT Tue Jul 29 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
324 AM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Morning thunderstorms will give way to hot and humid conditions
for the afternoon. A heat advisory is in effect for most areas
south of Interstate 80.

Another round of thunderstorms will be seen tonight. The Storm
Prediction Center has a marginal, level 1 out of 5 risk, for
severe storms this morning and again tonight. The primary risks
look to be damaging winds and heavy rainfall.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms will be possible Wednesday and Wednesday night. The
Storm Prediction Center has a marginal, level 1 out of 5 risk, for
severe storms. The primary risks look to be damaging winds and
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

In the hours before

Local storm report, Jul 29, 1:47 AM CST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
247 AM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     Tstm Wnd Gst     1 S Fairview            42.07N 91.34W
07/29/2025  M74 MPH          Jones              IA   Mesonet

            Mesonet station RCRI4 Anamosa.

&&
Local storm report, Jul 29, 1:51 AM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
251 AM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     Tstm Wnd Gst     5 S Vinton              42.09N 92.03W
07/29/2025  M61 MPH          Benton             IA   Public

            PWS.

&&

arg
Local storm report, Jul 29, 1:58 AM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
258 AM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 AM     Tstm Wnd Gst     3 ESE Monticello Munici 42.22N 91.10W
07/29/2025  M65 MPH          Jones              IA   Public

            PWS.

&&

arg
Local storm report, Jul 29, 2:18 AM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
318 AM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     Tstm Wnd Gst     1 E Dubuque Regional Ar 42.40N 90.70W
07/29/2025  M52 MPH          Dubuque            IA   ASOS

            ASOS station KDBQ Dubuque Arpt.

&&
Local storm report, Jul 29, 2:19 AM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
319 AM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     Tstm Wnd Gst     Wyoming                 42.06N 91.01W
07/29/2025  M71 MPH          Jones              IA   Public

&&
Local storm report, Jul 29, 2:21 AM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
321 AM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     Tstm Wnd Dmg     Wyoming                 42.06N 91.01W
07/29/2025                   Jones              IA   Public

            Pine tree snapped across roadway and
            flagpole broken.

&&

The radar

The Quad Cities radar (KDVN), 19 km away, was scanning. The volume nearest the first event began at 08:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
July 29, 2:42 AM CST
Where
Rock Island County, 1.04 mi E of (Mli) Quad City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.450, -90.500

Thunderstorm Wind, Rock Island

When
July 29, 3:00 AM CST
Where
Rock Island County, 0.69 mi S of Silvis
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.510, -90.420

A public report that a large tree was uprooted near the town border of East Moline and Silvis. A photo of the damage was relayed via social media. The time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282380, 1282381.